Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 17, 2018, 3:11 AM MST for 4 counties in Wyoming. It took effect at Dec 19, 2018, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2018, 3:11 AM MST (10:11 UTC)
- In effect from
- Dec 19, 2018, 2:00 AM MST
- Expired
- Dec 17, 2018, 2:01 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2871 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966 WWUS75 KCYS 171011 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 311 AM MST Mon Dec 17 2018 ...STRONG WINDS LIKELY FOR PORTIONS OF SOUTHEAST WYOMING THROUGH THIS EVENING... WYZ106-110-116-117-180000- /O.NEW.KCYS.HW.A.0039.181219T0900Z-181220T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 311 AM MST Mon Dec 17 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late Tuesday night through Wednesday afternoon. * TIMING...late Tuesday night through Wednesday afternoon. * WINDS...west to northwest 40 to 50 mph with gusts to 70 mph. * IMPACTS...Mainly to transportation. Strong cross winds will create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. The most dangerous conditions are expected near Bordeaux, along Interstate 25 between Chugwater and Wheatland, along Interstate 80 near the Summit between Laramie and Cheyenne, and along Interstate 80 near Arlington and Elk Mountain between Laramie and Rawlins. In addition, blowing and drifting snow may result in reduced visibilities and slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
486 WWUS75 KCYS 172101 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 201 PM MST Mon Dec 17 2018 ...WIDESPREAD STRONG WINDS POSSIBLE ACROSS SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... WYZ106-110-116-117-181200- /O.UPG.KCYS.HW.A.0039.181219T0900Z-181220T0000Z/ /O.NEW.KCYS.HW.W.0049.181218T2100Z-181220T0700Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 201 PM MST Mon Dec 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO MIDNIGHT MST WEDNESDAY NIGHT... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 2 PM Tuesday to midnight MST Wednesday night. The High Wind Watch is no longer in effect. * TIMING...2 PM MST Tuesday until Midnight MST Wednesday night. * WINDS...West to southwest 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. This also includes Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ019-020-054-055-WYZ101-104-105-107-108-115-118-119-181200- /O.NEW.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/ Scotts Bluff-Banner-Kimball-Cheyenne- Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County-Laramie Valley- Central Laramie County-East Laramie County- Including the cities of Scottsbluff, Gering, Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs 201 PM MST Mon Dec 17 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late Tuesday night through Wednesday afternoon. * TIMING...2 AM MST Wednesday until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CLH
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 16, 10:30 PM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Dec 16, 10:30 PM MST, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1030 PM MST Sun Dec 16 2018 .SHORT TERM...(Tonight - Monday Night) Issued at 220 PM MST Sun Dec 16 2018 A quiet 24-48 hours ahead across southeast Wyo and the western Neb Panhandle w/ upper-level ridging promoting mostly clear skies, and generally dry conditions. An increase in mid/high level clouds can be expected later on Monday as flow aloft shifts to the south west in advance of the next large scale trough, currently spinning over the northeast Pacific this afternoon. Mild temperatures are likely across the area once again on Monday, with highs in the 50s across areas mainly along/east of I-25. Maximum heating potential will be inhibited somewhat further west, but daytime high temperatures are still expected to at least climb into the 40-45 degree range. Snow showers are possible over the Snowy & Sierra Madre mountains after 21z Monday, but this should be rather insignificant. .LONG TERM...(Tuesday - Sunday) Issued at 220 PM MST Sun Dec 16 2018 The potential for widespread strong winds continues to be the main focus during the extended forecast period. Low-level gradients are progged to be increase during the day on Tuesday, and become quite strong overnight into early Wednesday morning with 700 hpa CAG-CPR gradients possibly reaching 70-80 meters by 12z Wednesday. A broad swath of 60-70 knot flow continues to be progged by the GFS across a large part of the CWA, along with excellent subsidence and steep low & mid level lapse rates. This appears very favorable for winds to spread out of the wind corridors, into the adjacent high plains and valleys early on Wednesday morning. Confidence is high, but w/ higher gusts not appearing likely until at least late Tuesday this event is still late 4th into 5th period. We opted to hold off on a High Wind Watch with this package, but later shifts will certainly need to consider highlights in the near future. Wind should remain strong through Wednesday night, but Bordeaux should see winds drop off a bit faster on Wednesday as winds become more northwest. Scattered rain or snow showers may accompany the main cold frontal passage early on Wednesday. This activity should not cause a major issue on the larger scale, but it could result in dangerous travel conditions where strong winds/falling snow combine. Otherwise, the likelihood of widespread accumulating snowfall is low. && .AVIATION...(For the 06Z TAFS through Monday night) VFR conditions expected to persist through the forecast period as winds will remain fairly light, below 12 knots, for the rest of tonight. Increasing clouds expected later today, mainly across the southeast Wyoming terminals. Occasional wind gusts between 20 to 25 knots are also possible from KRWL to KCYS in the afternoon. && .FIRE WEATHER... Issued at 236 AM MST Sun Dec 16 2018 Breezy and sunny conditions prevail today. As a ridge builds aloft, an upward trend in maximum temperatures will continue into the beginning of the week. Minimum relative humidities will remain above critical levels, therefore, fire weather concerns are minimal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...CLH AVIATION...TT FIRE WEATHER...AB
Hazardous weather outlook, Dec 16, 3:21 AM MST, 23 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MST Sun Dec 16 2018 WYZ103-106-110-116-117-171030- North Laramie Range- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 321 AM MST Sun Dec 16 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Winds and wind gusts increase Tuesday and Wednesday with the possibility for the need of a High Wind Headline. Widespread hazardous weather is not expected otherwise. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109- 111>115-118-119-171030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 321 AM MST Sun Dec 16 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:01 PM MST | High Wind Watch | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 24 hr |
| Dec 17, 2:01 PM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 51 hr |
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.